West Virginia, 2018

Flooding and Heavy Rain in West Virginia, February 10 to 11, 2018

February 10 to 11, 2018 · NWS RNK · 6 events in 4 counties and zones

A broad upper level trough with a slow-moving frontal boundary extending from Texas to upstate New York brought an extended period of mainly light to moderate rainfall that began on the afternoon of the 10th and persisted well into the evening of the 11th. 5 to 3 inches across southeast West Virginia with the highest totals in western Mercer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A broad upper level trough with a slow-moving frontal boundary extending from Texas to upstate New York brought an extended period of mainly light to moderate rainfall that began on the afternoon of the 10th and persisted well into the evening of the 11th. Storm total rainfall amounts ranged from 1.5 to 3 inches across southeast West Virginia with the highest totals in western Mercer County. Egeria IFLOWS (EGRW2) had the highest 48-hour gauge total with 3.26 inches ending at 7 AM EST on the 12th of which 2.74 inches fell in the 24-hours ending at 7 AM on the 11th. The flooding that resulted was not really of the flash type but was more gradual.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 10, 7:00 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 10, 7:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
700 AM EST Sat Feb 10 2018

.SYNOPSIS...
A front over the Ohio Valley will move southeast today then stall
from Pennsylvania to Tennessee through Sunday night. The front moves
through the Mid Atlantic region and Carolinas on Monday, followed by
high pressure Tuesday and Wednesday. The next cold front comes
through the region at the end of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EST Saturday...

Areas of rain from Tennessee to South Carolina will move north this
morning, reaching Watauga and Wilkes Counties around 4AM. This was
aligned along the 850MB warm front and low level convergence. Bufkit
has the column saturating from the surface through 700MB and the
rain reaching Hot Springs between 13Z/8AM and 15Z/10AM. The earlier
the rain moves this far the north, the higher the potential for
spots of freezing rain around sunrise. Any freezing rain would be
very short-lived. Temperatures and dew point were already rising,
but definitely a not a typical diurnal trend. Seeing some hints in
the 3km-NAM that in-situ wedge may hold north of LYH and into Bath
and Rockbridge counties for most of the day.

Expecting this rain to move north of Lewisburg and Hot Springs in
the afternoon, with a brief break in the rain before the next round
tonight. Not anticipating much sunshine so not likely to tap the +8
to +10 temperatures just above the surface. Will stay on the cold
side of guidance for maximum temperatures today.

As troughing develops in the western United States and ridging
remains off the southeast coast, 500MB flow across the Mid Atlantic
states will be from the southwest. Expect little change in the
position and orientation of the baroclinic zone once the surface
boundary becomes parallel to the upper flow. Short wave and
associated jet streak in the pattern reaches the central
Appalachians late tonight which will enhance lift. Models also
depicting Q-vector forcing and strong warm air advection by Sunday
morning.

Have expanded Flood Watch in coverage and time. Models continues to
show differences the location of the axis of largest rainfall
amounts and no upslope component to the lift to add to amounts along
the Blue Ridge but confidence high that threat will continue into
Sunday night.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 400 AM EST Saturday...

Flood watch remains in effect through Monday morning.

The active wet pattern expected through the short term period as a
wavy cold front slowly moves southeast and combines with southern
stream shortwave.  The main forcing and baroclinic zone should not
move before Monday since it is parallel to the southwest upper flow.
An upper trough will approach Monday into Monday night.

The rain will be heavy at times supported by the slow movement of
the front, high PWATS, and upper diffluence.  The combination of
snow melt, the 1+ inch rainfall amounts a couple of days ago, and
the expected 1-4 inch amounts forthcoming this weekend will
result in totally saturated ground and excessive runoff. See the
hydro section below for further details on flooding.

Rainfall amounts may be enhanced by isolated thunderstorms Sunday
afternoon into Sunday evening across southern portions of the
forecast area as the warm, moist air translates into the region from
the southwest. Instability is limited, but dewpoints creeping into
the lower 60s and PWATS in excess of 1.0 inch in the southeast part
of the CWA combined with ample shear/helicity 300-400 helicity
across the southeast part of the CWA. The Day Two Convective
outlook places the marginal severe potential to our south near
Gulf.

Temperatures will be unseasonably mild, about 10 to 15 degrees above
normal through much of the period as Canadian air remains bottled up
well to our north. Most areas will remain above freezing through the
period. However, late Monday night into Tuesday morning, enough
cold air may create the potential for some light wintry weather
across the north.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 400 AM EST Saturday...

The cold front will continue to make slow progression out of the
area. However, disturbances within the southern stream jet will
continue to periodically advect across our region as the broad upper
trough axis remains to our west. This will allow for some
chances on Tuesday just as the first/main system is shifting
east toward the coast.

The area may dry out briefly Tuesday night into Wednesday with
high pressure making a quick visit to the region. Wednesday
night into Thursday though, our next Pacific based northern
steam shortwave trough and associated cold front will be
starting to impact the region. The cold front will continue to
drop south Thursday night into Friday.

Temperatures during this potion of the forecast will remain mild
and average some 15 to 20 degrees above normal. In general below
freezing temperatures will be hard to come by until cold air
finally reaches the area late in the week.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 655 AM EST Saturday...

Ceilings will lower to IFR/LIFR throughout the day with as a
front stalls from Pennsylvania to Tennessee. A band of rain over
southern Virginia and northern North Carolina will continue to
move north this morning. Light to moderate rain and areas of fog
will fill in across southwest Virginia, northwest North Carolina
and southeast West Virginia tonight. High confidence this will
result in MVFR to IFR visibilities well through the 12Z/7AM end
of the TAF forecast period.

A strong low level jet of 50 to 60 knots from the southwest
develops after 00Z/7PM so LLWs has been included in the KROA,
KLWB and KBCB TAFs.

Extended Aviation Discussion...

Mainly MVFR ceilings and reduced visibilities will continue
through Sunday night. High pressure begins to build into the
region Monday and ceilings are expected to lift to VFR at most
locations, with some upslope low clouds still probable at
KBLF/KLWB.

A low level wedge will then develop by Tuesday as a
weak system scoots by to the south and helps low level moisture
return into Tuesday night. This may keep sub- VFR around wit
low ceilings again Tuesday/Tuesday night before some slow
improvement occurs as the wedge weakens on Wednesday.

&&

.HYDROLOGY...
As of 429 AM EST Saturday...

Flood watch has been expanded east and extended through Monday
morning. Confidence is increasing that we will experience
excessive rainfall for at least parts of the Hydrologic Service
Area this weekend. This in combination with potential for snow
melt and elevated stream levels from the previous rain may lead
to flooding.

The entire forecast area is expected to get 1-4 inches of rain
from Saturday through Monday, with the heaviest rain expected to
occur on Sunday. Streams across the entire service area are
expected to rise, with significant rises anticipated for
mountain streams. The headwaters of the Greenbrier River and
upper reaches of the James River will also receive contributions
from snowmelt. This will add to the flood potential.

At this time, the river basin which will likely be most effected
from snowmelt is the Greenbrier. Upwards of an inch of liquid
equivalent water is suspended within the snowpack. If this snow
melts at the same time as the occurrence of the heaviest rain,
then flooding will become likely along the Greenbrier River.
Confidence is increasing that minor to potentially moderate
flooding may occur during the Sunday to Monday time frame for
the Greenbrier River at Alderson.

Those living particularly along the Greenbrier River should
begin taking precautions. The river level at Alderson is already
half bank full from the previous rain event, which means it
will not take as long to reach flood stage if heavy rain occurs
upstream.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from this evening through Monday morning for
     VAZ007-009>020-022>024-032>035.
NC...Flood Watch from this evening through Monday morning for
     NCZ001>003-018-019.
WV...Flood Watch from this evening through Monday morning for
     WVZ042>044-507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK/RAB
AVIATION...AMS/JH
HYDROLOGY...KK/PM
Hazardous weather outlook, Feb 10, 5:51 AM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
551 AM EST Sat Feb 10 2018

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
111100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
551 AM EST Sat Feb 10 2018

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-111100-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
551 AM EST Sat Feb 10 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 flood. Local standard time, as filed.

Heavy Rain, Summers

When
February 10, 7:00 AM EST to February 11, 7:00 AM EST
Where
Summers County, 0.64 mi SSW of Bellepoint
Reported by
COOP Observer
Coordinates
37.641, -80.883

The COOP site at Bluestone Lake (BLUW2) measured 2.13 inches of rain for the 24-hour period ending 12z (7 AM) on February 11. This was the highest 1-day total for any February day since records began there in 1944.

Heavy Rain, Summers

When
February 10, 7:00 AM EST to February 11, 7:00 AM EST
Where
Summers County, 0.49 mi WSW of Alderson
Reported by
COOP Observer
Coordinates
37.727, -80.658

The COOP site at Alderson (ALDW2) measured 1.90 inches of rain for the 24-hour period ending 12z (7 AM) on February 11. This was the 3rd highest 1-day total for any February day since records began there in 1946.

Heavy Rain, Greenbrier

When
February 10, 7:00 AM EST to February 11, 7:00 AM EST
Where
Greenbrier County, 0.52 mi NW of White Sulphur Spgs
Reported by
COOP Observer
Coordinates
37.786, -80.305

The COOP site at White Sulphur Springs (WSUW2) measured 1.72 inches of rain for the 24-hour period ending 12z (7 AM) on February 11. This was the 3rd highest 1-day total for any February day since continuous records began there in 1922 (with sporadic data back to 1888).

Flood, Greenbrier

When
February 10, 6:00 PM EST to February 11, 6:00 PM EST
Where
Greenbrier County, 0.72 mi NNE of Charmco to 1.95 mi WSW of Craig
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.010, -80.725

Two water rescues were made after people drove into high water in the county. Several streams were reported to be out of banks including Muddy Creek, Little Sewell Creek and Anthony Creek. There were a number of other reports of flooding from around Greenbrier County. Tunnels at Monroe Draft, Harts Run and Tuckahoe Road were flooded. Route 60 in Hines, Snake Run Road in the Blue Sulphur Springs area and Blue Bend Road near Alvon all had reports of high water. Four people were evacuated due to concerns of water around their house.

Flood, Monroe

When
February 10, 10:00 PM EST to February 11, 2:00 PM EST
Where
Monroe County, 3.22 mi N of Red Sulphur Spgs to 3.06 mi N of Red Sulphur Spgs
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.546, -80.778

Indian Creek near Red Sulphur Springs crested at 10.11 feet (Minor Flood stage - 8 ft.) early on the 11th. At least one road was closed due the flooding.

Flood, Mercer

When
February 11, 12:18 AM EST to 6:00 PM EST
Where
Mercer County, 1.08 mi ESE of Coaldale to 0.78 mi WSW of Lamar
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.343, -81.333

Flooding was reported from several locations across Mercer County. Portions of Route 10 in near Lake Bottom in the town of Lashmeet were closed due to high water. In the town of Princeton Ingleside Road and Stafford Drive were reported closed due to high water. The Bluestone River flooded along much of its course through the county. The IFLOWS gauge on the Bluestone River at Spanishburg crested at 13.7 feet (Minor flood stage - 12 ft.) during the evening of February 11th. Portions of Route 19 were flooded by the river to a depth of several feet. This was the highest crest since March 2015 at the Spanishburg gauge. Further downstream on the Bluestone River at Pipestem (PIPW2) the the crest of 11.88 feet (Minor flood stage - 10 ft.) was also the highest since 2015.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737769, 737770, 737774, 741462, 740365, 737755.